North Carolina, 2003

High Wind in North Carolina, February 3, 2003

February 3, 2003 · NWS RNK · 1 event in 1 county or zone

Early during the morning of the 3rd, high winds downed trees and power lines across Watauga County.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

Early during the morning of the 3rd, high winds downed trees and power lines across Watauga County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Feb 3, 3:50 AM EST, 5 hours 40 minutes earlier.

Area forecast discussion, Feb 3, 3:50 AM EST, 5 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG, VA
350 AM EST MON FEB 3 2003

NEAR RECORD HIGH TDY AT BLF. TEMPS ALREADY JUMPING WITH SW FLOW
PICKING UP AT HIGHER ELEVATIONS IN THE SW. CLOUDS INCREASE DURING
THE AFTN WITH NO CHANGES IN THE TIMING OF THE STG FNT. ONLY MINOR
CHNAGES TO THE TEMP TREND FOR TUES.

HAVE INCREASED POPS AND ADDED A SLGT CHC OF T BASED ON FCST
INSTABILITY... SURROUNDING OFFICES AND SPC OUTLOOK. EXPECT FNTL PCPN
TO BE WELL INTO ERN VA/NC BY 18Z TUES SO HAVE CLEARED CLOUDS OUT OF
PIEDMONT COUNTIES FASTER. MODELS STILL SHOWING EXCEPTIONAL PRES
RISES BEHIND FNT SO WL CONT TO HIGHLIGHT WINDS TUES. EXPECT WINDS TO
STAY UP UNTIL WED AFTN. BY 12Z THUR SFC HIGH IS CENTERED OVR RGN...SO
LOWERED WINDS IN THE GRIDS WED NGT AND THUR MORN.

GFS CONT TO BE FURTHEST S WITH SYS COMING THRU THE SRN STREAM ON
FRI. CHANGED PCPN TYPE IN THE NE CWA AS THICKNESSES STRONGLY SUPPORT
ONLY S. LOWERED CLOUD COVER SAT AND SUN IN THE NRN CWA...OTHERWISE
NO CHANGES DAY 6 AND 7.

.RNK...
NC...NONE.
VA...NONE.
WV...NONE.

AMS
Hazardous weather outlook, Feb 3, 5:37 AM EST, 3 hours 53 minutes before
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>045-041030-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
537 AM EST MON FEB 3 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WEST VIRGINIA...
WESTERN AND CENTRAL VIRGINIA...AS WELL AS NORTHWEST NORTH CAROLINA.

.DAY ONE...TODAY

NO HAZARDOUS WEATHER IS EXPECTED.

.DAYS TWO THROUGH SEVEN...

STRONG WINDS ARE EXPECTED TUESDAY AND TUESDAY NIGHT BEHIND A COLD
FRONT.

WEDNESDAY THROUGH SUNDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS
TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

AMS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Watauga

When
February 3, 9:30 AM EST
Where
Watauga forecast zone
Measured
60 kt (69 mph) estimated sustained
Reported by
LAW ENFORCEMENT
Coordinates
36.231, -81.696 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2003Every state in 2003This day in weather historyWarnings in North Carolina, February 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5343964.